A newly diagnosed dry eye disease (DED) patient recently presented for her follow-up appointment. During this appointment, she divulged that she’d consulted “Dr. Google” after her first visit and wanted to know why I had not discussed with her the possibility of discontinuing her anti-anxiety medication, or mentioned its known side effect of dry eyes.
While I had, in fact, taken the time to write in her chart that her DED risk factors included medications known to worsen or cause DED, I had failed to discuss it with her. I had assumed her prescribing doctor had already discussed the common side effects, so she was already aware of this correlation. This patient encounter reminded me that, as our patients’ primary eye care providers, it’s our job to educate them on the systemic medications that can cause or exacerbate their DED.
Here, I provide a patient script on what I should have said to this patient, and I discuss the importance of broaching the use of OTC drugs with patients.
“Mrs. Jones, many systemic medications can cause, ex-acerbate, or be the tipping point for worsening dry eye disease. X medication(s) that you are currently taking have been associated with dry eye disease. When did you start this medication, or has there been a change in dosage, and did you note worsening of your symptoms shortly thereafter? Depending on our findings and your response to treatment, I may reach out to your treating doctor regarding this medication.”
Bringing up this possible option to the patient reinforces the reason the patient sought you for their eye care — you’re covering all the angles.
Pro tip: When a previously diagnosed patient presents for follow-up complaining of worsening DED symptoms, don’t forget to explore the possibility of a recent addition of a OTC or prescription systemic drug, or an increase in dosage of an established medication.
Broaching OTC use
We know certain types of OTC drugs, especially decongestants, sleep aids, and allergy medications, can worsen ocular dryness by reducing aqueous outflow. Some of us may not always remember, however, that diphenhydramine HCL, a common ingredient in first-generation allergy medications that can worsen ocular dryness, is also the active ingredient in most OTC sleep aids.
What’s more, because OTC drugs aren’t “prescribed,” patients may not mention their use. A script to keep in mind for this situation:
“Mrs. Jones, research shows decongestants, like the one you’re using, alter tear production. This could be playing a role in your symptoms. I’m going to recommend we switch you to a different allergy OTC drug as a possible additional means of alleviating your dry eye symptoms. What other OTC and prescription medications have you tried for this in the past?”
Pause for cause
Let’s remember the role that prescription and OTC drugs can play in DED, so we are sure to discuss them with patients. OM
DR. KOETTING is a clinical instructor at the University of Colorado School of Medicine. She is a fellow of the American Academy of Optometry, diplomate of the American Board of Optometry, an active American Optometric Association member, and she consults for multiple companies. Email her at Dr.CeceliaKoetting@gmail.com.